Dispensing higher opioid doses to chronic pain patients could trigger depression, according to research published in the February 2015 issue of Pain.
At baseline and follow-up at 1 and 2 years, researchers surveyed 355 patients with chronic low back pain regarding depression, pain, anxiety, health-related quality of life, and social support or stress. Comorbid conditions and opioid type and dose were obtained from the patients’ medical charts.
While previous research determined that depression is associated with increased doses of opioids, the current study identified the reverse relationship, revealing that an increase to >50 mg of morphine equivalent dose (MED) from no baseline opioid use boosted a patient’s probability of depression over time.
“Better understanding of temporal relationship between opioids and depression and the dose of opioids that places patients at risk for depression may inform prescribing and pain management and improve outcomes for patients with chronic, noncancer pain,” the researchers wrote. “…We speculate that treating depression or lowering MED may mitigate a bidirectional association and ultimately improve pain management.”
In an exclusive interview with Pharmacy Times, lead study author Jeffrey F. Scherrer, PhD, associate professor for family and community medicine at Saint Louis University School of Medicine, suggested that pharmacists could administer the 2-item Patient Health Questionnaire or another brief depression screening tool to track depression symptoms in patients who regularly receive opioids from the pharmacy.
“Because these instruments are so short, the patient could complete them in a couple minutes before paying for their medication,” Dr. Scherrer told Pharmacy Times. “…Detecting the first onset of depression would benefit the patient and could be communicated back to the provider.”
Noting that each pharmacy visit is an opportunity to educate the patient, Dr. Scherrer said pharmacists could also “communicate in print or verbally that their patients should be aware of any changes in mood while taking their opioid analgesic.”